Parker, R.J. and Goodwin, S.P. (2012) The same, but different: stochasticity in binary destruction. Monthly Notices of the Royal Astronomical Society, 424 (1). pp. 272-281. ISSN 0035-8711
Abstract
Observations of binaries in clusters tend to be of visual binaries with separations of tens to hundreds of au. Such binaries are ‘intermediates’ and their destruction or survival depends on the exact details of their individual dynamical history. We investigate the stochasticity of the destruction of such binaries and the differences between the initial and processed populations using N-body simulations. We concentrate on Orion nebula cluster-like clusters, where the observed binary separation distribution ranges from 62 to 620 au. We find that, starting from the same initial binary population in statistically identical clusters, the number of intermediate binaries that are destroyed after 1 Myr can vary by a factor of >2, and that the resulting separation distributions can be statistically completely different in initially substructured clusters. We also find that the mass ratio distributions are altered (destroying more low mass-ratio systems), but not as significantly as the binary fractions or separation distributions. We conclude that finding very different intermediate (visual) binary populations in different clusters does not provide conclusive evidence that the initial populations were different.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2012 RAS. This is an author produced version of a paper subsequently published in Monthly Notices of the Royal Astronomical Society. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | methods: numerical; binaries: general; stars: formation; open clusters and associations: general |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > Department of Physics and Astronomy (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 17 Aug 2017 12:06 |
Last Modified: | 26 Mar 2018 15:57 |
Published Version: | https://doi.org/10.1111/j.1365-2966.2012.21190.x |
Status: | Published |
Publisher: | Oxford University Press |
Refereed: | Yes |
Identification Number: | 10.1111/j.1365-2966.2012.21190.x |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:120259 |